Top
20
Doctor insights on: 1st Generation Antihistamines

Share
1

1
Difference between first and second generation antihistamines? Why are 1st generation considered nonsedating?

Difference between first and second generation antihistamines? Why are 1st generation considered nonsedating?

Sedation: 1st generation are sedating because many people, up to 40%, get sleepy when taking them. 2nd generation antihistamines are chemically modified and are less likely to cause sedation. The generics of the less sedating are cetirizine, fexafenadine, and loratidine. They cause sedation in some people, up to 11%, but much less than the older drugs. ...Read more

Benadryl (Definition)

Diphenhydramine is a sedating antihistamine which is a kind of antihistamine type drug (common ...Read more


2

2
Whats the difference between a first generation antihistamine like chlorpheniramine and second generation antihistamines like allegra (fexofenadine)?

Whats the difference between a first generation antihistamine like chlorpheniramine and second generation antihistamines like allegra (fexofenadine)?

1st and second: First generation antihistamines are sedating and short acting and have usually other properties such as anticholinergic or drying properties. Second generation antihistamines are long aciting, usually dosed once a day, and are less or non sedating and selective antihistamines with less active properties on other receptors. ...Read more

See 1 more doctor answer
3

3
Allergic rhinitis and sinusitis. Went from loratadine claratin To Zyrtec To finally Xyzal (levocetirizine). The first 2 meds didn't help much. Is Xyzal (levocetirizine) more effective?

Allergic rhinitis and sinusitis.  Went from loratadine claratin To Zyrtec To finally Xyzal (levocetirizine). The first 2 meds didn't help much. Is Xyzal (levocetirizine) more effective?

Allergy treatment: Basically, claritin, loratidine, zyrtec, allegra and xyzal (levocetirizine) are all 2nd generation antihistamines. If your symptoms are not controlled on these, you may need to be given intranasal steroids like flonase, nasonex or other treatments like singular, and also trying regular nasal saline. If still no improvement, time to see the allergist. ...Read more

4

4
Can allegra & Claritin (loratadine) be taken same day?

Depends: Both Allegra and Claritin (loratadine) are antihistamines. They also come as "d" products which means they also contain a decongestant. The d products should not be taken more than prescribed. The antihistamine products are sometime recommended to be taken on the same day in the case of hives not controlled by only one. This should only be at the recommendation of your physician. ...Read more

See 1 more doctor answer
5

5
Could take allegra (fexofenadine) allergy 24 hrs and allegra (fexofenadine) d in the same day?

Could take allegra (fexofenadine) allergy 24 hrs and allegra (fexofenadine) d in the same day?

Yes, but why: While it is best to avoid high doses of "d" which is pseudoephedrine-decongestant, an extra dose of Allegra (fexofenadine) is unlikely to be harmful. However, if a person needs extra medication, then it is best to do it under the direction of a physician and probably an allergist to assist in identifying the cause of the allergy. There are better ways to manage allergies than doubling up! ...Read more

6

6
Whats the best antihistamine for my 12y/o chronic sinusitis allegra Claritin zyrtec or Benadryl (diphenhydramine) and what dose ?

Whats the best antihistamine for my 12y/o chronic sinusitis allegra Claritin zyrtec or Benadryl (diphenhydramine) and what dose ?

Antihistamines: All the otc antihistamines are effective but Claritin Allegra and zyrtec have fewer side effects than benadryl (diphenhydramine). Chronic sinusitis may benefit more from prescription nasal sprays. See an allergist for evaluation and treatment. ...Read more

See 3 more doctor answers
7

7
Which third generation antihistamine is best for itchy flaky scalp and skin levocetirizine , desloratadine or fexofenadine ?

None of them!: Good morning, itchy scalp is due to irritation to the nerves of skin of the scalp. There is a nerve signal going from the scalp to the brain telling that there is something not right on the scalp. Correcting the local condition of the scalp such as dryness, scaling, seborrhea, bacterial or fungal overgrowth, and skin flaking condition will relieve the itch. Antihistamines are not useful for this. ...Read more

9

9
Took a Claritin (loratadine) D 24 hrs 10 hours ago, forgot and took a allergy sinus med with acetaminophen, phenylephrine and diphenhydramine. Am I in danger?

Took a Claritin (loratadine) D 24 hrs  10 hours ago, forgot and took a allergy sinus med with acetaminophen, phenylephrine and diphenhydramine. Am I in danger?

Unlikely : But if you feel your heart racing, or otherwise that something is not right, call your primary care or go to the ER. It is very unlikely however that you will need medical attention for this. Hope this helps, and that you feel better soon! ...Read more

10

10
HIV1/2 P24 ab/ag 4th generation combo test, is it conclusive after 25 days of exposure?

HIV1/2 P24 ab/ag 4th generation combo test, is it conclusive after 25 days of exposure?

Probably yes: Officially, that test is conclusive at 28 days. It's probably conclusive at 25 days, but to be absolutely certain, have another test in a week or so. ...Read more

Dr. Al Hegab Dr. Hegab
3 doctors agreed:
11

11
6 hrs ago had Allergic reaction to bee sting, emt gave Benadryl, (diphenhydramine) then doctors at hospital gave prednisone and pepcid, Can next dose benadryl (diphenhydramine) b taken?

Dr. Al Hegab Dr. Hegab
3 doctors agreed:

Yes: If you feel you still need it, but don't exceed recommended daily dose for diphenhydramine from all sources (300 mg /day), depends on the reaction too was it a local or whole body reaction? keep taking the benadryl for the next 24 -48 hours every 4-6 hours as needed 25- 50 mg , don't drive, and take the medicines prescribed at ER, if it was a whole body reaction, see an allergist, take care ...Read more

See 1 more doctor answer
12

12
If allergic to 1 antihistamine, am i allergc to all? Have seen a few hives after benadryl, (diphenhydramine) xyzal, & now allegra. Coincidence or true allergy?

If allergic to 1 antihistamine, am i allergc to all? Have seen a few hives after benadryl, (diphenhydramine) xyzal, & now allegra. Coincidence or true allergy?

PROBABLY COINCIDENT: It is not possible to be allergic to all antihistamines and these are all different componds you listed.Benadryl, (diphenhydramine) xyzal and allegra.I will like to know what you call allergy, what are the symptoms and what kind of rash if any with these three antihistamine. It is possible but this kind of allergy will be considered rare consult your doctor who treated your allergies in first place;may beallergist. ...Read more

See 2 more doctor answers
15

15
Are Claritin (loratadine) and zyrtec the same effectiveness when use for allergic rhinitis?

Are Claritin (loratadine) and zyrtec the same effectiveness when use for allergic rhinitis?

Yes: Claritin (loratadine) and zyrtec are both oral antihistamine agents that block the effects of histamine on what is called the h1 receptor. By doing this, they reduce the release of histamine, a substance that causes itching, runny nose, and sneezing. Zyrtec blocks the receptor a bit better, but the clinical effect of the medications is roughly the same. Zyrtec may cause some drowsiness, but may last longer. ...Read more

See 1 more doctor answer
16

16
Can zrytec and Claritin (loratadine) or allegra be taken one the same day?

Can zrytec and Claritin (loratadine) or allegra be taken one the same day?

Yes, but why: Zyrtec, Claritin (loratadine) and Allegra are all new generation antihistamines. While there is no contraindication to taking them on the same day, usually it is not necessary. If symptoms are not controlled, consider seeing an allergist to identify the trigger---with allergen avoidance, comes less symptoms and less medication! ...Read more

17

17
Do all zyrtec (cetirizine) have an antihistamine?

Yes, antihistamine: Zyrtec (cetirizine) *is* an antihistamine. Zyrtec (cetirizine) is an antihistamine used for treating allergy symptoms and itching due to hives. There are no other ingredients in zyrtec; however, zyrtec-d, a separate formulation, has in addition to the antihistamine a decongestant. ...Read more

See 1 more doctor answer
18

18
Can I mix allegra (fexofenadine) & zyrtec for my allegy relief if allegra (fexofenadine) alone is not enough?

Can I mix allegra (fexofenadine) & zyrtec for my allegy relief if allegra (fexofenadine) alone is not enough?

You could, but: They do exactly the same thing so taking both is just like taking a double dose of one. Instead, you should try something from a different medication category, like a prescription nasal steroid spray. ...Read more

19

19
Dx w/ chronic sinusitis. Dr says try Zyrtec (cetirizine) & flunisolide 2 wks minimum & wait on allergy tests. F/u appt in May. Meds not helping after 5 days.

Dx w/ chronic sinusitis. Dr says try Zyrtec (cetirizine) & flunisolide 2 wks minimum & wait on allergy tests. F/u appt in May. Meds not helping after 5 days.

Call doc again: If you have sinusitis which has not responded to flunisolide after 5 days, you likely need an antibiotic now. I don't see how the finding from allergy test would alter your current treatment (for long term , likely yes). In the meanwhile try saline irrigation on the sinuses. ...Read more

20

20
I've taken 2 caritins within 6 hrs. Its not working can I take Benadryl (diphenhydramine) or Advil congestion and allergy relief ?

I've taken 2 caritins within 6 hrs. Its not working can I take Benadryl (diphenhydramine) or Advil congestion and allergy relief ?

Overmedicating: You have already taken twice the daily maximum dose of an anti-histamine. It is very unlikely that any more anti-histamine will make any difference other than over medicating you. ...Read more

Dr. Paul Carter
644 doctors shared insights

Antihistamine (Definition)

Sedating and non-sedating antihistamines prevent and treat allergic reactions, and are ...Read more